Heavy Snow, Coastal Cumberland
- When
- December 9, 2:00 PM EST to 4:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
An area of low pressure developed off the mid-Atlantic coast in the early morning hours of the 9th and moved rapidly northeastward during the day. The system brought heavy snow to portions of southern and coastal sections of the state.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure developed off the mid-Atlantic coast in the early morning hours of the 9th and moved rapidly northeastward during the day. The system brought heavy snow to portions of southern and coastal sections of the state. Snowfall began in southwestern Maine shortly after daybreak and continued into the evening, especially in the mid-coast area. Snowfall amounts along the coast ranged from 6 to 12 inches with locally higher amounts (up to 17 inches) in coastal areas of York County and Cumberland Counties. Farther inland, snowfall amounts tapered off rapidly with only 2 to 4 inches in the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 9, 10:15 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1015 AM EST FRI DEC 9 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... LEADING EDGE OF SNOW CONTINUES TO MOVE NORTHEAST THROUGH AREA. LOW IS INTENSIFYING OFF THE NEW JERSEY COAST AND WILL TRACK ALONG THE COAST THIS AFTERNOON AND THROUGH THE GULF OF MAINE THIS EVENING. SNOW SHOULD BECOME HEAVIER ACROSS THE AREA THIS AFTERNOON AS BEST DYNAMICS AND VERTICAL MOTION MOVES THROUGH. ALREADY GETTING REPORTS OF MORE THAN 4 INCHES ACROSS HIGHER ELEVATIONS OF SULLIVAN AND MERRIMACK COUNTIES. CURRENT FORECAST LOOKS TO BE ON TARGET...SO NO CHANGES ANTICIPATED...BUT WILL ISSUE UPDATE TO FRESHEN WORDING. && .PREVIOUS DISCUSSION... (ISSUED 305 AM EST FRI DEC 9 2005) SHORT TERM (TODAY THROUGH TONIGHT)...WILL LEAVE HEAVY SNOW WARNINGS AND ADVISORIES IN PLACE. WILL USE A SLIGHTLY LARGER RANGES IN SNOW AMOUNTS AND INCREASE SNOW TOTALS BY ABOUT AN INCH ACROSS MANY ZONES. THE LOCATION OF OUR WARNINGS/ADVISORIES REMAIN CONSISTENT WITH ADJACENT OFFICES. STILL SOME UNCERTAINTY WITH THE TRACK OF THE DEVELOPING LOW AS IT IS STILL LOCATED OVER THE SOUTHEAST U.S. IN ANY CASE...INTENSE AREA OF LOW PRESSURE IS EXPECTED TO FORM THIS AFTERNOON AS LOW PRESSURE PASSES SOUTH OF OUR COASTAL WATERS. HAVE ADDED A RUMBLE OF THUNDER TO THE COASTAL ZONES AND TO THE COASTAL WATERS WITH IMPRESSIVE DYNAMICS IN PLACE. NAM AND THE GFS CONTINUE TO SLOWLY CONVERGE ON A SINGLE SOLUTION. BEST QPF WITH TRACK NEAR CAPE COD WILL BE ALONG OR JUST OFF THE COAST OF MAINE AND SEACOAST OF NEW HAMPSHIRE. HAVE ADDED SOME BLOWING AND THE DRIFTING OF SNOW LATER TODAY AND THIS EVENING AS WINDS PICK UP. INCREASED WIND FORECAST IN THE GRIDS. CLEARING LATER TONIGHT...WITH PERHAPS SOME UPSLOPE -SHSN CONTINUING IN THE MOUNTAINS. TIDES...FAST MOVING SYSTEM WITH LOW ASTRONOMICAL TIDES THIS TIME AROUND. LONG TERM (SATURDAY THROUGH THURSDAY)... HIGH AMPLITUDE WEST COAST UPPER RIDGE AROUND 110W-120W GUARANTEES MEAN LONG WAVE TROF TO CONTINUE IN THE EAST THROUGH THE EXTENDED FORECAST PERIOD. AFTER THE SNOWSTORMS EXIT FROM THE NORTHEAST THIS EVENING A BROAD TROF WITH BELOW NORMAL TEMPERATURES CAN BE EXPECTED THROUGH THE MIDDLE PART OF NEXT WEEK. SOME SNOW SHOWERS WILL BE POSSIBLE FROM TIME TO TIME IN THE MOUNTAINS. NO MAJOR STORMS EXPECTED FROM THE WEEKEND THROUGH LATE NEXT WEEK. SOME WARMING MAY TAKE PLACE LATE NEXT WEEK AS WEST COAST UPPER RIDGE RETROGRADES TO 130W ALLOWING TROF TO RE-CENTER ITSELF WITH COLDER AIR FURTHER WEST WHILE AN UPPER RIDGE WITH SOME MODERATING TEMPS DEVELOP AS A MORE SOUTHWEST FLOW DEVELOPS. AVIATION...LIFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON. CIGS AND VIS WILL IMPROVE LATER THIS EVENING TO VFR CONDITIONS AS SNOW COMES TO AN END. MARINE...STORM WARNING WILL REMAIN IN PLACE FOR FREQUENT WIND GUSTS OF 50 KTS THIS EVENING. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...HEAVY SNOW WARNING FOR MEZ018-019-023-024 UNTIL 7 PM FRIDAY. ...HEAVY SNOW WARNING FOR MEZ025>028 UNTIL 9 PM FRIDAY. ...SNOW ADVISORY FOR MEZ012-020>022 UNTIL 9 PM FRIDAY. NH...SNOW ADVISORY FOR NHZ003>005 UNTIL 9 PM FRIDAY. ...HEAVY SNOW WARNING FOR NHZ006>010-013-014 UNTIL 7 PM FRIDAY. MARINE...STORM WARNING FOR ANZ150 FROM 5 PM FRIDAY TO 11 PM FRIDAY. ...STORM WARNING FOR ANZ170 FROM 7 PM FRIDAY TO 11 PM FRIDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 355 AM EST FRI DEC 9 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-100900- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 355 AM EST FRI DEC 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW WARNINGS ARE IN EFFECT FOR SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE INCLUDING THE MIDCOAST FROM 6 THIS MORNING UNTIL 7 TONIGHT. SNOWFALL OF 6 TO 12 INCHES IS EXPECTED BY THIS EVENING EXCEPT ALONG THE MIDCOAST WHERE 4 TO 8 INCHES IS EXPECTED. DRIVING WILL BECOME DIFFICULT BY LATE THIS MORNING. SNOW ADVISORIES ARE IN EFFECT FOR CENTRAL NEW HAMPSHIRE AND ACROSS THE CENTRAL INTERIOR OF MAINE FROM 6 THIS MORNING UNTIL 7 TONIGHT FOR 3 TO 7 INCHES OF SNOW TO FALL. DRIVING WILL BECOME DIFFICULT BY LATE THIS MORNING. ACROSS NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE LIGHTER ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL WILL BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 122 PM EST FRI DEC 9 2005 MEZ018-019-023>026-NHZ010-013-014-092000- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- SAGADAHOC-LINCOLN-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON... BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND... SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...WALDOBORO... BOOTHBAY HARBOR...WISCASSET...ROCHESTER...DOVER...DURHAM... DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON 122 PM EST FRI DEC 9 2005 A BAND OF VERY HEAVY SNOW WILL MOVE ACROSS FAR SOUTHERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE THROUGH 300 PM. ROCHESTER...SANFORD... WELLS...PORTLAND...BATH...WICASSETT...AND NEARBY LOCATIONS CAN EXPECT SNOWFALL RATES OF TWO TO THREE INCHES AN HOUR THROUGH 300 PM. ALSO...STORM TOTAL ACCUMULATIONS IN THIS BAND OF HEAVY SNOW WILL BE NEAR THE HIGHER END OF FORECAST RANGE OF 12 INCHES. TRAVEL IN THESE AREAS THIS AFTERNOON WILL BE EXTREMELY DIFFICULT...WITH VISIBILITY BELOW A QUARTER MILE. CONDITIONS WILL IMPROVE SLIGHTLY LATE AFTERNOON. APFFEL
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487873, 5487874, 5487875, 5487876, 5487877, 5487878, 5487879, 5487880.